How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 13289
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Veterinary Question Here...
Rebecca is online now
A new question is answered every 9 seconds

My dog has really bad hives. he has seen a vet several times

Customer Question

My dog has really bad hives. he has seen a vet several times for them. he is on prednisone and 75mg benadryl 3 timesa day, but they only seem to go down when he is on an antibiotic like amoxicillin or ampicillin. When he is taking antibiotics the hives go down significantly but they only gave him a 7 day dose and now the hivees are coming back worse.
JA: IÂ’m sorry to hear that. What is the dog's name?
Customer: Adonis
JA: Is there anything else the Veterinarian should be aware of about Adonis?
Customer: He had psincopy episodes as a puppy but they have stopped
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 7 months ago.
Category: Dog Veterinary
Customer: replied 7 months ago.
The hives on his stomach/the inside of his legs are turning into open sores. I am thinking it is not an allergic reaction, but an infection of some sort (though the vet is insisting on keeping him on prednisone then doing an allergy test when he has been weaned off of it in about 7 more days). But with the way it is spreading, I dont know that that will tell us anything. This is his second round of prednisone and it alone has not helped. The only time his skin improved was while he was on antibiotics. Is there any kind of infection that mimics an allergic reaction?
Expert:  Rebecca replied 7 months ago.
Hello, I am sorry to hear you are worried about Adonis. My name is Rebecca. I am a veterinarian for this website. If he responds to antibiotics, I agree with you that this sounds like an infection, not hives. Hives/allergic reactions usually do not turn into open sores unless they are scratched open. If he were my own dog, or my patient, I would probably start back on antibiotics. I would also consider doing FNA, fine needle aspiration, on these hives/sores to get some cells to look at under a microscope to determine if they look like infection or allergy or both. If I saw the types of cells associated with allergy, I would also continue the prednisone. You could also have a culture done to find out what bacteria is causing this infection, and then you would know what kind of infection it is, and what the best antibiotic is. It can sometimes take 3 to 4 weeks or even longer for antibiotics to clear up a skin infection. I would ask your vet for a longer course of antibiotics and to consider doing FNA on these lesions. Let me know if this is helpful and what else I can answer.
Expert:  Rebecca replied 7 months ago.
I hope you were able to see what I wrote! Let me know if this is helpful and what else I can answer.